What I failed to mention was that just prior to the onset of her symptoms, she had been started on 5-fluorouracil cream for a basal cell skin cancer. And while she did not commit my current device of omission with her doctors (including the dermatologist who prescribed the drug), all denied her constellation of symptoms as a potential side effect. And granted, when I looked it up, there was no mention of anything like fatigue and listlessness. So, does it mean that it is not within the realm of the possible that this drug was responsible?
Not at all. And here is why. Our adverse event reporting is essentially a discretionary system. Here is what the FDA says about their Adverse Event Reporting System (AERS):
Reporting of adverse events from the point of care is voluntary in the United States. FDA receives some adverse event and medication error reports directly from health care professionals (such as physicians, pharmacists, nurses and others) and consumers (such as patients, family members, lawyers and others). Healthcare professionals and consumers may also report these events to the products’ manufacturers. If a manufacturer receives an adverse event report, it is required to send the report to FDA as specified by regulations.What this means is that, when a patient complains to a doctor of a symptom, even when its onset is in obvious proximity to a particular medication, the doctor is not compelled to report it. The most an average physician will do is look up the known AE profile of the drug and at best look up its interactions with other medications. But one is not generally inclined to use one's imagination (and the constraints of the shrinking appointments spread across exponentially growing cognitive loads conspire against it too) to entertain the possibility that the current problem is related. And yet since many AEs are particularly rare, the knowledge about them must necessarily rely on scrupulous reporting by the prescribers into a central repository. This is what is missing: not the repository, but the impetus to report.
So, when we go looking up side effects of a given medication, we must take the information for what it is: a woefully incomplete list of what has been experienced by other patients. And when someone asks "Do statins make you stupid," instead of denying the possibility, we should just admit that we don't know. Because once drugs are released by the FDA into the wild of our modern healthcare, by relying on others' reports of AEs we become inadvertent enablers of our ignorance about them.
My friend's symptoms abated after she finished the course of the 5-FU cream. None of the MDs bothered to report her symptoms to the AERS, and nor did she. I am not even sure that any of the players were aware of the possibility. Oh, well, an opportunity lost. We need to feel responsible for gathering this knowledge. The subject must be empowered to become the scientist; this is the only way we can get the full picture of the harm-benefit balance of our considerable and unruly pharmacopeia.
If you want to report a possible side effect of a medication, this FDA web page will guide you through the process.